Abruptly stopping antidepressants can cause distressing symptoms
By Michael Craig Miller, M.D.
Q: I have been taking paroxetine (Paxil) for more than a year. Since I felt better, I stopped it. But now I feel even worse than when I started it. Is there something else I can do rather than just taking the drug again?
A: You may be having discontinuation symptoms. These can occur if you stop taking an antidepressant abruptly. The risk is highest with short-acting antidepressants like paroxetine.
The body and brain undergo changes as a result of antidepressant treatment. When you stop the medication, the changes revert. You can experience nightmares and stormy emotions. People also describe feeling agitated, irritable, anxious or confused. They can have crying spells.
Physical symptoms are also regularly reported. Some people feel like they have the flu, or they sweat, feel weak or dizzy, have trouble with balance, or get headaches, or feel nauseous or fatigued. Some people experience unusual perceptions, such as the sensation of pin-pricks or electric shocks, distorted vision or feeling cut off from reality.
The key to avoiding discontinuation symptoms is to taper the drug very, very slowly. This is harder to do with drugs like paroxetine that are cleared out of your body quickly. You may avoid problems if you cut down the dosage by the smallest possible amounts, extremely gradually, over many weeks.
A different strategy is to switch to an antidepressant that is in the same class, but stays in the body much longer than paroxetine. In this case, the drug fluoxetine (Prozac) is a good candidate. Over a month or so, make a slow transition to fluoxetine. Once on a stable dose, you can taper slowly. You may completely avoid discomfort or experience it in a much milder and more manageable form.
You took the paroxetine to relieve certain mental health symptoms. It’s possible that those symptoms have returned. In that case, you can restart the medication. On the other hand, you can try psychotherapy, which in many cases can provide the same relief as drugs.
(Michael Craig Miller, M.D., is an assistant professor of psychiatry at Harvard Medical School and an associate physician at Beth Israel Deaconess Medical Center in Boston. For additional consumer health information, please visit www.health.harvard.edu.)
(c) 2015 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.
Environmental Nutrition By Matthew Kadey, M.S., R.D., Environmental Nutrition Newsletter There is only so much food you
The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I seem to be very
The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I have spring allergies. Every
By Robert H. Shmerling, M.D. Harvard Health Blog I've read medical research studies that surprised me. I've
Environmental Nutrition By Carrie Dennett, M.P.H., R.D.N., Environmental Nutrition Newsletter Because 70 percent of our bone destiny